October  2015, 11(4): 1263-1274. doi: 10.3934/jimo.2015.11.1263

Positive definiteness and semi-definiteness of even order symmetric Cauchy tensors

1. 

Department of Applied Mathematics, The Hong Kong Polytechnic University, Hung Hom, Kowloon, Hong Kong, China, China

Received  May 2014 Revised  September 2014 Published  March 2015

Motivated by symmetric Cauchy matrices, we define symmetric Cauchy tensors and their generating vectors in this paper. Hilbert tensors are symmetric Cauchy tensors. An even order symmetric Cauchy tensor is positive semi-definite if and only if its generating vector is positive. An even order symmetric Cauchy tensor is positive definite if and only if its generating vector has positive and mutually distinct entries. This extends Fiedler's result for symmetric Cauchy matrices to symmetric Cauchy tensors. Then, it is proven that the positive semi-definiteness character of an even order symmetric Cauchy tensor can be equivalently checked by the monotone increasing property of a homogeneous polynomial related to the Cauchy tensor. The homogeneous polynomial is strictly monotone increasing in the nonnegative orthant of the Euclidean space when the even order symmetric Cauchy tensor is positive definite. At last, bounds of the largest H-eigenvalue of a positive semi-definite symmetric Cauchy tensor are given and several spectral properties on Z-eigenvalues of odd order symmetric Cauchy tensors are shown. Further questions on Cauchy tensors are raised.
Citation: Haibin Chen, Liqun Qi. Positive definiteness and semi-definiteness of even order symmetric Cauchy tensors. Journal of Industrial and Management Optimization, 2015, 11 (4) : 1263-1274. doi: 10.3934/jimo.2015.11.1263
References:
[1]

K. C. Chang, K. Pearson and T. Zhang, Perron Frobenius theorem for nonnegative tensors, Commu. Math. Sci., 6 (2008), 507-520. doi: 10.4310/CMS.2008.v6.n2.a12.

[2]

Z. Chen and L. Qi, Circulant tensors with applications to spectral hypergraph theory and stochastic process, preprint, 2014, arXiv:1312.2752.

[3]

W. Ding, L. Qi and Y. Wei, M-Tensors and nonsingular M-tensors, Lin. Alg. Appl., 439 (2013), 3264-3278. doi: 10.1016/j.laa.2013.08.038.

[4]

W. Ding, L. Qi and Y. Wei, Fast Hankel tensor-vector products and application to exponential data fitting, Numer. Lin. Alg. Appl., (2015), DOI: 10.1002/nla.1970. doi: 10.1002/nla.1970.

[5]

M. Fiedler, Notes on Hilbert and Cauchy matrices, Lin. Alg. Appl., 432 (2010), 351-356. doi: 10.1016/j.laa.2009.08.014.

[6]

T. Finck, G. Heinig and K. Rost, An inversion formula and fast algorithms for Cauchy-Vandermonde matrices, Lin. Alg. Appl., 183 (1993), 179-191. doi: 10.1016/0024-3795(93)90431-M.

[7]

I. Gohberg and V. Olshevsky, Fast algorithms with preprocessing for matrix-vector multiplication problems, J. Complexity, 10 (1994), 411-427. doi: 10.1006/jcom.1994.1021.

[8]

J. He and T. Z. Huang, Inequalities for M-tensors, Journal of Inequality and Applications, 2014 (2014), p114. doi: 10.1186/1029-242X-2014-114.

[9]

G. Heinig, Inversion of generalized Cauchy matrices and other classes of structured matrices, Linear Algebra for Signal Processing, Springer, New York, (1995), 63-81. doi: 10.1007/978-1-4612-4228-4_5.

[10]

G. Pólya and G. Szegö, Zweiter Band, Springer, Berlin, 1925.

[11]

L. Qi, Eigenvalue of a real supersymmetric tensor, J. Symb. Comput., 40 (2005), 1302-1324. doi: 10.1016/j.jsc.2005.05.007.

[12]

L. Qi, $H^+$-eigenvalues of Laplacian and signless Laplacian tensors, Communications in Mathematical Sciences, 12 (2014), 1045-1064. doi: 10.4310/CMS.2014.v12.n6.a3.

[13]

L. Qi, Hankel tensors: Associated Hankel matrices and Vandermonde decomposition, Communications in Mathematical Sciences, 13 (2015), 113-125. doi: 10.4310/CMS.2015.v13.n1.a6.

[14]

L. Qi and Y. Song, An even order symmetric B tensor is positive definite, Lin. Alg. Appl., 457 (2014), 303-312. doi: 10.1016/j.laa.2014.05.026.

[15]

L. Qi, C. Xu and Y. Xu, Nonnegative tensor factorization, completely positive tensors and an hierarchical elimination algorithm, SIAM J. Matrix Anal. Appl., 35 (2014), 1227-1241. doi: 10.1137/13092232X.

[16]

S. Solak and D. Bozkruk, On the spectral norms of Cauchy-Toeplitz and Cauchy-Hankel matrices, Appl. Math. Comput., 140 (2003), 231-238. doi: 10.1016/S0096-3003(02)00205-9.

[17]

Y. Song and L. Qi, Some properties of infinite and finite dimension Hilbert tensors, Lin. Alg. Appl., 451 (2014), 1-14.

[18]

Y. Song and L. Qi, Properties of some classes of structured tensors, J. Optim. Theory Appl., (2015), DOI 10.1007/s10957-014-0616-5. doi: 10.1007/s10957-014-0616-5.

[19]

E. E. Tyrtyshnikov, Cauchy-Toeplitz matrices and some applications, Lin. Alg. Appl., 149 (1991), 1-18. doi: 10.1016/0024-3795(91)90321-M.

[20]

E. E. Tyrtyshnikov, Singular values of Cauchy-Toeplitz matrices, Lin. Alg. Appl., 161 (1992), 99-116. doi: 10.1016/0024-3795(92)90007-W.

[21]

P. Yuan and L. You, Some remarks on P, P$_0$, B and B$_0$ tensors, Lin. Alg. Appl., 459 (2014) 511-521.

[22]

L. Zhang, L. Qi and G. Zhou, M-tensors and some applications, SIAM J. Matrix Anal. Appl., 35 (2014), 437-452. doi: 10.1137/130915339.

show all references

References:
[1]

K. C. Chang, K. Pearson and T. Zhang, Perron Frobenius theorem for nonnegative tensors, Commu. Math. Sci., 6 (2008), 507-520. doi: 10.4310/CMS.2008.v6.n2.a12.

[2]

Z. Chen and L. Qi, Circulant tensors with applications to spectral hypergraph theory and stochastic process, preprint, 2014, arXiv:1312.2752.

[3]

W. Ding, L. Qi and Y. Wei, M-Tensors and nonsingular M-tensors, Lin. Alg. Appl., 439 (2013), 3264-3278. doi: 10.1016/j.laa.2013.08.038.

[4]

W. Ding, L. Qi and Y. Wei, Fast Hankel tensor-vector products and application to exponential data fitting, Numer. Lin. Alg. Appl., (2015), DOI: 10.1002/nla.1970. doi: 10.1002/nla.1970.

[5]

M. Fiedler, Notes on Hilbert and Cauchy matrices, Lin. Alg. Appl., 432 (2010), 351-356. doi: 10.1016/j.laa.2009.08.014.

[6]

T. Finck, G. Heinig and K. Rost, An inversion formula and fast algorithms for Cauchy-Vandermonde matrices, Lin. Alg. Appl., 183 (1993), 179-191. doi: 10.1016/0024-3795(93)90431-M.

[7]

I. Gohberg and V. Olshevsky, Fast algorithms with preprocessing for matrix-vector multiplication problems, J. Complexity, 10 (1994), 411-427. doi: 10.1006/jcom.1994.1021.

[8]

J. He and T. Z. Huang, Inequalities for M-tensors, Journal of Inequality and Applications, 2014 (2014), p114. doi: 10.1186/1029-242X-2014-114.

[9]

G. Heinig, Inversion of generalized Cauchy matrices and other classes of structured matrices, Linear Algebra for Signal Processing, Springer, New York, (1995), 63-81. doi: 10.1007/978-1-4612-4228-4_5.

[10]

G. Pólya and G. Szegö, Zweiter Band, Springer, Berlin, 1925.

[11]

L. Qi, Eigenvalue of a real supersymmetric tensor, J. Symb. Comput., 40 (2005), 1302-1324. doi: 10.1016/j.jsc.2005.05.007.

[12]

L. Qi, $H^+$-eigenvalues of Laplacian and signless Laplacian tensors, Communications in Mathematical Sciences, 12 (2014), 1045-1064. doi: 10.4310/CMS.2014.v12.n6.a3.

[13]

L. Qi, Hankel tensors: Associated Hankel matrices and Vandermonde decomposition, Communications in Mathematical Sciences, 13 (2015), 113-125. doi: 10.4310/CMS.2015.v13.n1.a6.

[14]

L. Qi and Y. Song, An even order symmetric B tensor is positive definite, Lin. Alg. Appl., 457 (2014), 303-312. doi: 10.1016/j.laa.2014.05.026.

[15]

L. Qi, C. Xu and Y. Xu, Nonnegative tensor factorization, completely positive tensors and an hierarchical elimination algorithm, SIAM J. Matrix Anal. Appl., 35 (2014), 1227-1241. doi: 10.1137/13092232X.

[16]

S. Solak and D. Bozkruk, On the spectral norms of Cauchy-Toeplitz and Cauchy-Hankel matrices, Appl. Math. Comput., 140 (2003), 231-238. doi: 10.1016/S0096-3003(02)00205-9.

[17]

Y. Song and L. Qi, Some properties of infinite and finite dimension Hilbert tensors, Lin. Alg. Appl., 451 (2014), 1-14.

[18]

Y. Song and L. Qi, Properties of some classes of structured tensors, J. Optim. Theory Appl., (2015), DOI 10.1007/s10957-014-0616-5. doi: 10.1007/s10957-014-0616-5.

[19]

E. E. Tyrtyshnikov, Cauchy-Toeplitz matrices and some applications, Lin. Alg. Appl., 149 (1991), 1-18. doi: 10.1016/0024-3795(91)90321-M.

[20]

E. E. Tyrtyshnikov, Singular values of Cauchy-Toeplitz matrices, Lin. Alg. Appl., 161 (1992), 99-116. doi: 10.1016/0024-3795(92)90007-W.

[21]

P. Yuan and L. You, Some remarks on P, P$_0$, B and B$_0$ tensors, Lin. Alg. Appl., 459 (2014) 511-521.

[22]

L. Zhang, L. Qi and G. Zhou, M-tensors and some applications, SIAM J. Matrix Anal. Appl., 35 (2014), 437-452. doi: 10.1137/130915339.

[1]

Shenglong Hu, Zheng-Hai Huang, Hong-Yan Ni, Liqun Qi. Positive definiteness of Diffusion Kurtosis Imaging. Inverse Problems and Imaging, 2012, 6 (1) : 57-75. doi: 10.3934/ipi.2012.6.57

[2]

Hirofumi Notsu, Masato Kimura. Symmetry and positive definiteness of the tensor-valued spring constant derived from P1-FEM for the equations of linear elasticity. Networks and Heterogeneous Media, 2014, 9 (4) : 617-634. doi: 10.3934/nhm.2014.9.617

[3]

Wei-Ming Ni, Xuefeng Wang. On the first positive Neumann eigenvalue. Discrete and Continuous Dynamical Systems, 2007, 17 (1) : 1-19. doi: 10.3934/dcds.2007.17.1

[4]

Zhen Wang, Wei Wu. Bounds for the greatest eigenvalue of positive tensors. Journal of Industrial and Management Optimization, 2014, 10 (4) : 1031-1039. doi: 10.3934/jimo.2014.10.1031

[5]

Yi Xu, Jinjie Liu, Liqun Qi. A new class of positive semi-definite tensors. Journal of Industrial and Management Optimization, 2020, 16 (2) : 933-943. doi: 10.3934/jimo.2018186

[6]

Gabriele Bonanno, Pasquale Candito, Roberto Livrea, Nikolaos S. Papageorgiou. Existence, nonexistence and uniqueness of positive solutions for nonlinear eigenvalue problems. Communications on Pure and Applied Analysis, 2017, 16 (4) : 1169-1188. doi: 10.3934/cpaa.2017057

[7]

Nikolaos S. Papageorgiou, Vicenţiu D. Rădulescu, Dušan D. Repovš. Positive solutions for perturbations of the Robin eigenvalue problem plus an indefinite potential. Discrete and Continuous Dynamical Systems, 2017, 37 (5) : 2589-2618. doi: 10.3934/dcds.2017111

[8]

K. Q. Lan. Positive solutions of semi-Positone Hammerstein integral equations and applications. Communications on Pure and Applied Analysis, 2007, 6 (2) : 441-451. doi: 10.3934/cpaa.2007.6.441

[9]

Li Ma, Lin Zhao. Regularity for positive weak solutions to semi-linear elliptic equations. Communications on Pure and Applied Analysis, 2008, 7 (3) : 631-643. doi: 10.3934/cpaa.2008.7.631

[10]

Masataka Shibata. Multiplicity of positive solutions to semi-linear elliptic problems on metric graphs. Communications on Pure and Applied Analysis, 2021, 20 (12) : 4107-4126. doi: 10.3934/cpaa.2021147

[11]

Dengfeng Lü, Shuangjie Peng. On the positive vector solutions for nonlinear fractional Laplacian systems with linear coupling. Discrete and Continuous Dynamical Systems, 2017, 37 (6) : 3327-3352. doi: 10.3934/dcds.2017141

[12]

Xiao-Song Yang. Index sums of isolated singular points of positive vector fields. Discrete and Continuous Dynamical Systems, 2009, 25 (3) : 1033-1039. doi: 10.3934/dcds.2009.25.1033

[13]

Ruixue Zhao, Jinyan Fan. Quadratic tensor eigenvalue complementarity problems. Journal of Industrial and Management Optimization, 2022  doi: 10.3934/jimo.2022073

[14]

Jérôme Coville, Nicolas Dirr, Stephan Luckhaus. Non-existence of positive stationary solutions for a class of semi-linear PDEs with random coefficients. Networks and Heterogeneous Media, 2010, 5 (4) : 745-763. doi: 10.3934/nhm.2010.5.745

[15]

Wanbin Tong, Hongjin He, Chen Ling, Liqun Qi. A nonmonotone spectral projected gradient method for tensor eigenvalue complementarity problems. Numerical Algebra, Control and Optimization, 2020, 10 (4) : 425-437. doi: 10.3934/naco.2020042

[16]

Nicolas Augier, Ugo Boscain, Mario Sigalotti. Semi-conical eigenvalue intersections and the ensemble controllability problem for quantum systems. Mathematical Control and Related Fields, 2020, 10 (4) : 877-911. doi: 10.3934/mcrf.2020023

[17]

Alberto Boscaggin, Maurizio Garrione. Positive solutions to indefinite Neumann problems when the weight has positive average. Discrete and Continuous Dynamical Systems, 2016, 36 (10) : 5231-5244. doi: 10.3934/dcds.2016028

[18]

Alejo Barrio Blaya, Víctor Jiménez López. On the relations between positive Lyapunov exponents, positive entropy, and sensitivity for interval maps. Discrete and Continuous Dynamical Systems, 2012, 32 (2) : 433-466. doi: 10.3934/dcds.2012.32.433

[19]

Horst R. Thieme. Remarks on resolvent positive operators and their perturbation. Discrete and Continuous Dynamical Systems, 1998, 4 (1) : 73-90. doi: 10.3934/dcds.1998.4.73

[20]

Huan-Zhen Chen, Zhongxue Lü. Positive solutions to involving Wolff potentials. Communications on Pure and Applied Analysis, 2014, 13 (2) : 773-788. doi: 10.3934/cpaa.2014.13.773

2021 Impact Factor: 1.411

Metrics

  • PDF downloads (111)
  • HTML views (0)
  • Cited by (26)

Other articles
by authors

[Back to Top]